

The Digital Divide. Attention, Algorithms and Social Justice

Event description

10:30 - 17:15 4th May 2023 at IDA (Kalvebod brygge 31 -33)

Overriding theme

As screen-based, networked digital technologies are seemingly a precondition for participation in contemporary everyday life, algorithms have become highly agentic semi-presences that massage our psyches, subjectivities and social systems.

This symposium in three parts pushes algorithms into plain sight and considers their production and use as political acts, raising questions about claims to infrastructural neutrality, and highlighting programmed bias and resulting social injustice.

Through analyses and artistic dramatisations of algorithmic logic, the symposium asks how we can take back attention, and be attentive differently: How do we protect and develop our capacity to imagine a future and work towards it, by creating spaces for thinking and doing – to act not react? How can artists and artistic thinking contribute? How to de-centre algorithms?

Breaking Open the Black Box

A metaphor of how computational capability exceeds human understanding, 'the black box' connotes the mysterious ways of AI. With its suggestion of digital autonomy, it tends to disregard human and technosocial agencies. What is the human socius of the black box? Breaking Open the Black Box takes issue with the perhaps convenient or ideological opacity of AI, and addresses issues such as data harvesting and the materiality of technology. The best way of understanding the black box might be to open it.

Escaping Algorithms

Algorithmic agency impinges on collective existence: Whose eyes and (artificial) minds are where, why, and for how long? How do and will algorithms exercise control in everyday life and in relation to global civic issues such as surveillance and migration? Conversely, how can such technological tools be conceived or appropriated as means of protection, and thus become allies of the right to invisibility?

CyberPower and Counterpower

Historian of technology Melvin Kranzberg's first law states that "technology is neither good nor bad; nor is it neutral". Many technologies are shaped by and infused with values that are partial and vested, embodied, and interested. CyberPower and Counterpower explores how technologies and AI systems are bound up in and reproduce historical legacies of structural injustice and inequity. What are the ethical implications of technology and how do we as users grapple with maneuvering around and unsettling technological bias and oppressive algorithms?





Keynote:

Format: Presentation (1 hour: 30 minutes presentation, 2x15 minutes Q&A)

Participant: Dr. Safiya Noble

Artistic interventions:

I'M NOT A FUTURIST

Format: Performance (20 minutes)

Participant: biarritzzz

Apathy Engine

Format: Video work (20 minutes)

Participant: CUSS Group (represented by Ravi Govender)

Session: Escaping Algorithms

Format:

-Presentations (2x15 minutes)

-Moderated conversation including audience Q&A (30 minutes)

Participants: Anna Lena Schiller (representing AlgorithmWatch), Gro Sarauw

Respondents: Lotte Løvholm

Session: Breaking Open the Black Box

Format:

-Performative lecture (40 minutes)

-Q&A with the audience (10 minutes)

Participants: The Algorithmic Theatre (Kristian Byskov and Kristian Husted)

Respondents: The audience

Session: CyberPower and Counterpower

Format:

-Presentations (2x20 min)

-Q&A (20 min)

Participants: Dr. Ramon Amaro & Katrine K. Pedersen

Moderator: Stefanie Hessler, Swiss Institute



Schedule

10.30-11.00 (30 minutes)

Registration

11.00-11.10 (10 minutes)

• Welcome by Art Hub Copenhagen

11.10-12.10 (1 hour: 30 minutes of presentations (2x15 minutes) / 30 minutes moderated conversation including audience Q&A)

• Session: Escaping Algorithms

Participants: Anna Lena Schiller, Gro Sarauw

Respondent: Lotte Løvholm

12.10-12.30 (20 minutes)

Artistic intervention: I'M NOT A FUTURIST

• Participant: biarritzzz

12.30-13.30 (1 hour)

Lunch (Sandwiches)

13.30-14.20 (50 minutes: 40 minutes / 10 minutes Q&A)

• Session: Breaking Open the Black Box

Participants: The Algorithmic Theater (Kristian Husted & Kristian Byskov)

Respondent: The audience (Q&A with the audience)





14.20-14.40 (20 minutes)

• Artistic intervention: Apathy Engine

Participant: CUSS Group (Represented by Ravi)

14.40-15.40 (1 hour: 2 x 20 minutes of presentations / 20 minutes of Q&A)

Session: CyberPower and CounterPower

Participants: Dr. Ramon Amaro & Katrine K. Pedersen

Respondent: Stefanie Hessler

15.40-16.00 (20 minutes)

Cake and coffee/tea break

16.00-16.05 (5 minute)

• Introduction to the keynote by Lars Bang Larsen

16.05-17.05 (1 hour: 30 mins keynote / 15 mins moderated Q&A / 15 mins open Q&A)

• Keynote: Dr. Safiya Noble

Respondent: Katrine K. Pedersen

17.05-17.15 (10 minutes)

Closing remarks

Participants: Stefanie Hessler, Lars Bang Larsen





Abstracts

AlgorithmWatch (represented by Anna Lena Schiller)

Coming soon.

❖ Biarritzzz

I'M NOT A FUTURIST

Guided by a storytelling approach, *I'M NOT A FUTURIST* is a live audiovisual intervention-conversation discussing the contradictions of the institutionalized concept of 'Future'. I believe that the correlation of scientific racism, the constructs of progress and developmental politics, and the romanticization of machines over other technologies is an important issue to investigate in order to enable us to think of a digital world that won't reproduce the errors of modernity.

CUSS Group (represented by Ravi Govender)

Coming soon.

Gro Sarauw

Women's Rights in the Age of Surveillance Capitalism

Gro Sarauw's presentation will focus on her current artistic research project, ghost agency, which is made in collaboration with the Mexican artist and programmer, Anni Garza Lau. The project explores women's rights in the age of surveillance capitalism and combines artistic practices with research on women's rights and cybersecurity. Developing technological tools in favour of women in Mexico exposed to systemic violence with impunity, the project seeks to innovate practice approaches to media- and feminist theory and the problem that new political ways of thinking and understanding "rights" cannot emerge from the currently legitimated, which conforms to the internet as a legislated public/private space. As an advocacy for women's rights in the digital age, ghost agency explores how dataless technologies and cybersecurity systems may transform the premise of women's (and human) rights; a methodology for, as well as the outline of a novel organisational structure. Exploring social cohesion capacities in tech beyond its "big" sector and geopolitics, ghost agency forms a practice-led research platform which propels artistic leadership through interdisciplinary collective processes. These will be presented through collective knowledge building and through artworks, among others, created with AI in reflecting its biases towards female, glitched identities and anonymity.







Toaster

* Katrine K. Pedersen

Who controls the algorithm controls the truth

This presentation focuses on the cultural and political power of algorithms. Although no one owns the internet, Silicon Valley paved its streets and won control over information and how it flows. The corporate mono-culture of Silicon Valley - where algorithms only speak a few languages and where discrimination comes by design - became the foundation for the cultural, political, and economic online globalization of the decades that followed.

Just as map-making was historically a technological tool used by colonial powers to assert dominance over territories in the physical world, the maps drawn by companies like Meta, Google, Amazon and a few others have colonized the global digital world.

Technology has become a deeply cultural issue and, thus, any kind of solution has to be cultural, and not just infrastructure- or technology-based. In her presentation Katrine K. Pedersen introduces a framework for a digital critique inspired by art.

Dr. Ramon Amaro

Toward The Black Technical Object: A Study on the Calculation of the Ordinary Racialized Object

In On The Mode Of Existence Of Technical Objects, Gilbert Simondon argues that "the process of concretisation gives the technical object an intermediate place between the natural object and scientific representation" (2017: 57). For Simondon, the concrete technical object, or what he calls the evolved technical object tends toward an internal coherence or a recurrent closure of a system of cause and effects that conditions the functioning of the technical object. In this intervention I argue that the value implied in these relations is situated in an awareness of the fundamental schema of causality and the constitution of object regularity. To do so, I first align the relation between the technical object and nature with that of "Man's" [sic] perpetuated invention of racial hierarchy (or the racial objectification of difference) as the "natural" mediator of human sociality. I posit that an awareness of these alignments brings attention to the human tendency to organize themselves as the interpreter of all humans and all machines, as one would supervise an orchestral arrangement towards an assemble of the racial imaginary. It is here that I seek to construct an alternative view of these relations motivated first by a release of the concretized object into a multivalent array of lived experiences, and secondly by the destabilization of racialized attributes that seek to organise what I call the Black Technical Object.





Dr. Safiya Noble

Algorithms of Oppression: How Search Engines Reinforce Racism

The landscape of information is rapidly shifting as new imperatives and demands push to the fore increasing investment in digital technologies. Yet, critical information scholars continue to demonstrate how digital technology and its narratives are shaped by and infused with values that are not impartial. Technologies consist of a set of social practices, situated within the dynamics of race, gender, class, and politics, and in the service of something -- a position, a profit motive, a means to an end. In this talk, Dr. Safiya Umoja Noble will discuss her book, *Algorithms of Oppression*, the impact of marginalization and misrepresentation in commercial information platforms like Google search and the power struggles over representation on the web, as well as the implications for public information needs.

❖ The Algorithmic Theatre (Kristian Husted and Kristian Byskov)

The making of a memory learning software

Digital technologies are increasingly inserting themselves into the most intimate parts of our bodies and lives. As a critical reflection on this, The Algorithmic Theatre took on the task to create a software that could learn from what seems to be a final frontier: Our memories. Labyss is a fictitious Danish startup which constructs a software that can collect, map and reconstruct memories – in response to widespread digital amnesia. How does a software understand what memories are? How are memories constructed in the first place? Through a dissection of training material, queries and answers from the software, The Algorithmic Theatre will demonstrate and discuss the conscious and unconscious biases at play in the construction of a memory learning software.

